×

zbMATH — the first resource for mathematics

The equations of conjugacy classes of nilpotent matrices. (English) Zbl 0717.20033
Let X be the set of \(n\times n\) matrices over a field k of characteristic 0, and let O(u) be the set of nilpotent matrices in X with Jordan blocks of sizes \(u_ 1,...,u_ s\) where \(u=(u_ 1,u_ 2,...,u_ s)\) is a partition of n. For \(u=(n)\), \(O(u)\) is the set of all nilpotent matrices and an old result of B. Kostant proved in the fundamental paper [Am. J. Math. 85, 327-404 (1963; Zbl 0124.268)] says that the equations are the \(GL(n)\)-invariants in the coordinate ring of X \((GL(n)\) acts on X by conjugation). The problem of calculating the equations of \(O(u)\) in general was proposed by C. De Concini and C. Procesi [in Invent. Math. 64, 203-219 (1981; Zbl 0475.14041)] where the authors calculated the generators of ideals of schematic intersections \(O(u)\cap D\) (D is the set of diagonal matrices). De Concini and Procesi, and T. Tanisaki [Tôhoku Math. J., II. Ser. 34, 575-585 (1982; Zbl 0544.14030)] proposed different sets of generators of the ideals of O(u).
It follows from the main result of this paper that all their conjectures are true. Moreover, the author constructs minimal sets of generators for the ideals of O(u), and calculates the generators of ideals of “rank varieties” introduced by Eisenbud and Saltman.
Reviewer: K.Otsuka

MSC:
20G15 Linear algebraic groups over arbitrary fields
15A72 Vector and tensor algebra, theory of invariants
15A30 Algebraic systems of matrices
14L30 Group actions on varieties or schemes (quotients)
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] [A-B-W] Akin, K., Buchsbaum, D., Weyman, J.: Schur functors and Schur complexes. Adv. Math.44, 207-278 (1982) · Zbl 0497.15020 · doi:10.1016/0001-8708(82)90039-1
[2] [D-E-P] DeConcini, C., Eisenbud, D., Procesi, C.: Young diagrams and Determinantal Varieties. Invent. Math.56, 129-165 (1980) · Zbl 0435.14015 · doi:10.1007/BF01392548
[3] [D-P] De Concini, C., Procesi, C.: Symmetric functions, conjugacy classes and the flag variety. Invent. Math.64, 203-219 (1981) · Zbl 0475.14041 · doi:10.1007/BF01389168
[4] [D-C] Dieudonne, J., Carrell, J.: Invariant Theory. Old and New. New York-London: Academic Press 1971
[5] [E-S] Eisenbud, D., Saltman, D.: Matrices whose powers have low rank. Preprint 1987
[6] [G] Gupta, R.: Generalized exponents via Hall-Littlewood symmetric functions. Bull. Am. Math. Soc.16, 287-289 (1987) · Zbl 0648.22011 · doi:10.1090/S0273-0979-1987-15519-4
[7] [Hu] Humphreys, J.: Introduction to Lie Algebras and Representation Theory. Berlin-Heidelberg-New York: Springer 1972 · Zbl 0254.17004
[8] [J-P-W] Józefiak, T., Pragacz, P., Weyman, J.: Resolutions of determinantal varieties ... Asterisque87-88, 109-189 (1981)
[9] [Ke] Kempf, G.: The singularities of Certain Varieties in the Jacobian of a curve. Columbia University, 1971
[10] [K] Kostant, B.: Lie group representations on polynomial rings. Am. J. Math.85, 327-404 (1963) · Zbl 0124.26802 · doi:10.2307/2373130
[11] [K-P] Kraft, H. P., Procesi, C.: Closures of conjugacy classes of matrices are normal. Invent. Math.53, 227-247 (1979) · Zbl 0434.14026 · doi:10.1007/BF01389764
[12] [L] Lascoux, A.: Syzygies des varieties determinantales. Adv. Math.30, 202-237 (1978) · Zbl 0394.14022 · doi:10.1016/0001-8708(78)90037-3
[13] [M] Matsuzawa, J.: On the generalized exponents of classical Lie groups. Preprint · Zbl 0649.22009
[14] [MD] Macdonald, I. G.: Symmetric functions and Hall Polynomials Oxford Math. Monogr. 1979
[15] [P] Peterson, D.: On the generalized exponents. Preprint
[16] [P-W] Pragacz, P., Weyman, J.: Resolutions of determinantal varieties; a surve. Sem. Dubreil-Malliavin. (Lect. Notes Math., Vol. 1220, pp. 73-92) Berlin-Heidelberg-New York: Springer 1986
[17] [Q] Quillen, D.: Higher algebraic K-theory I. In: Algebraic K-theory I (Lect. Notes Math., Vol. 341, pp. 85-147). Berlin-Heidelberg-New York: Springer 1973 · Zbl 0292.18004
[18] [S] Strickland, E.: On the varieties of projectors. J. Algebra106, 135-147 (1987) · Zbl 0612.14001 · doi:10.1016/0021-8693(87)90025-1
[19] [St] Stanley, R.: The stable behaviour of some characters ofSL (n,?). Linear Multilinear Algebra16, 3-27 (1984) · Zbl 0573.20042 · doi:10.1080/03081088408817606
[20] [T] Tanisaki, T.: Defining ideals of the closures of conjugacy classes and representations of the Weyl groups. Tohoku Math. J.34, 575-585 (1982) · Zbl 0544.14030 · doi:10.2748/tmj/1178229158
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.